Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS Newport/Morehead City, NC

August 11, 2003Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Aug 11, 2003, 6:45 AM EDT for Beaufort County, North Carolina. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2003, 6:45 AM EDT (10:45 UTC)
Expired
Aug 11, 2003, 8:15 AM EDT
In force
90 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 10.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 111045
FFWMHX
NCC013-111215-

BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
645 AM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 815 AM EDT

* AT 645 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL FLOODING DOWNPOURS
  FROM 7 MILES NORTH OF TERRA CEIA TO 6 MILES SOUTHWEST OF EDWARD...
  OR FROM 12 MILES SOUTH OF PLYMOUTH TO 12 MILES NORTHWEST OF
  BAYBORO...MOVING EAST AT 10 MPH.

* FLOODING CAN BE EXPECTED IN AND AROUND...
   TERRA CEIA.
   EDWARD...AND...BATH.
   BAYVIEW.
   YEATESVILLE.
   AURORA.
   RANSOMVILLE...AND...PUNGO.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3523 7663 3522 7681 3530 7700 3571 7686
          3571 7664 3561 7658 3555 7648

8
1 follow-up statement
000 
WGUS72 KMHX 111132
FFSMHX
NCC013-111215-

FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
730 AM EDT MON AUG 11 2003

...THE FLASH FLOOD WARNING FOR BEAUFORT COUNTY REMAINS IN EFFECT
UNTIL 815 AM EDT...

AT 730 AM EDT...SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL 
DOWNPOURS OF 2 INCHES AN HOUR CONTINUED FROM PANTEGO TO AURORA...OR 
FROM 6 MILES NORTHWEST OF BELHAVEN TO 8 MILES NORTH OF 
BAYBORO...MOVING EAST AT 15 MPH.

FLOODING CAN BE EXPECTED IN AND AROUND...
   YEATESVILLE...AND...AURORA.
   PANTEGO...AND...PUNGO.
   BELHAVEN.
   PAMLICO BEACH.
   LEECHVILLE.

OTHER LOCATIONS THAT CAN EXPECT FLOODING INCLUDE 
BATH...BAYVIEW...SYDNEY CROSSROADS...AND TERRA CEIA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3550 7660 3523 7663 3522 7683 3544 7724
          3558 7712 3571 7723 3573 7713 3565 7698
          3571 7684 3571 7664 3552 7650

8

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:00 AM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 11, 2:00 AM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 AM EDT TUE AUG 11 2003

A WEAK VORT WILL MOVE NE ACROSS E NC THIS MORNING AND COULD TRIGGER
SOME SCT SHRA/ISOLD TSTMS BUT APPEARS MAIN ACTION WILL BE OFFSHORE.
NO REAL TRIGGERING MECHANISM THIS AFTN OTHER THAN SEA BREEZE
BOUNDARY. SO FOR THIS MORNING WILL GO WITH 30 POPS NEAR THE COAST
AND 20 INLAND AND VICE VERSA FOR THIS AFTN. DRIER WX IS IN THE
OFFING AS UPPER TROUGH TO OUR W RETROGRADES AND THEN UPPER
HIGH/RIDGE TO OUR E MOVES W BEGINNING TOMORROW. BASICALLY NEAR CLIMO
POPS THROUGH FRI. WILL NOT TAMPER WITH EXTENDED AS WEEKEND LOOKS
PRETTY NICE FOR NOW. LATEST GFS TRIES TO WORK A COLD FRONT INTO OUR
CWA SAT BUT AT THIS POINT LOOKS LIKE IT WILL HANG UP N OF OUR CWA.

TEMPS...GUIDANCE NUMBERS ARE CLOSE AND WILL BLEND WITH A LITTLE MORE
WEIGHT TOWARD MET AS IT DID A GOOD JOB WITH YESTERDAYS HIGHS FOR
OUR CWA.

.MARINE...CURRENT BUOY TRENDS SHOWING A DECREASE IN SEA HEIGHTS NEAR
SHORE WITH PERIODS GENERALLY REMAINING BELOW 8 SECONDS. THIS IS IN
LINE WITH TRENDS IN FORECAST AND CURRENT WWIII GUIDANCE. MODELS
INDICATE LESSENING OF WIND FIELD THROUGH THE EARLY PORTION OF THE
FORECAST ALONG WITH A GRADUAL DECREASE IN SEA HEIGHTS. STILL...
NUMBERS INDICATE SOME RESIDUAL SE SWELL THROUGH MUCH OF THE FORECAST
AROUND PERIPHERY OF BERMUDA HIGH. NEAR SHORE WINDS WILL FIGHT THIS
THOUGH THROUGH LATTER PORTIONS OF FORECAST AS LARGE HIGH TRIES TO
BUILD INLAND AND WEAK SFC TROF DROPS SOUTHWARD ALONG THE COAST BY
MIDDAY SAT. THIS SHOULD HELP TO CREATE SFC WINDS MORE SW TO W WITH
SOME WIND WAVE ON TOP OF SWELL BY LATE IN THE PERIOD. WILL MENTION
MODERATE RIPS SOUTH OF HATTERAS TODAY. GIVEN DECREASE IN WIND ENERGY
AND DECREASE WAVE ENERGY RIP THREAT MAY BE EVEN A BIT LOWER...BUT
WILL MAINTAIN HEIGHTENED AWARENESS GIVEN EVENTS OF PAST FEW DAYS.

.MHX...NONE.

WS/MF
Hazardous weather outlook, Aug 11, 3:33 AM EDT, 3 hours 12 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
333 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS...WITH GUSTY WINDS AND DANGEROUS
LIGHTNING STRIKES ARE EXPECTED. LOCALLY HEAVY RAINFALL COULD PRODUCE
FLOODING IN POOR DRAINAGE AREAS. THERE IS ALSO A MODERATE THREAT OF
RIP CURRENTS ALONG THE BEACHES SOUTH OF CAPE HATTERAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING
ARE EXPECTED THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

8

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.